Florida, 2009

Rip Current in Florida, September 16, 2009

September 16, 2009 · NWS MLB · 1 event in 1 county or zone

An elderly man drowned after becoming caught in a rip current at Daytona Beach Shores.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An elderly man drowned after becoming caught in a rip current at Daytona Beach Shores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 16, 8:39 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 16, 8:39 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
939 AM EDT WED SEP 16 2009

.DISCUSSION...

CURRENT...HIGH PRESSURE HAS BUILT DOWN THE PENINSULA AND THE WEAK
PRESSURE GRADIENT WAS PRODUCING LIGHT EASTERLY WINDS OVER THE AREA.
MORNING SOUNDING INTERESTING IN THAT TAMPAS PRECIPITABLE WATER WAS
AROUND 2.2 INCHES AND CAPE CANAVERALS WAS AROUND 1.7 INCHES DUE TO
MID/UPPER LEVEL DRY AIR MASS MOVING ACROSS THE PENINSULA OVERNIGHT.
LOCAL WRF INDICATING THAT THE EASTERLY/ONSHORE FLOW SHOULD BE DEEP
ENOUGH TO PUSH THE EAST COAST SEA BREEZE WELL INLAND TO THE WESTERN
AREAS...LAKE COUNTY AND THE WESTERN SECTIONS OF ORANGE...OSCEOLA AND
OKEECHOBEE COUNTIES WHERE THERE MAY BE SOME INTERACTION WITH THE
SLOWLY EASTWARD MOVING WEST COAST SEA BREEZE LATE AFTERNOON INTO THE
DINNER HOURS.

CURRENT FORECAST LOOKS GOOD ALTHOUGH AM TEMPTED TO REMOVE MENTION OF
PRECIP ALONG THE COAST AS THE EAST COAST SEA BREEZE WILL HAVE PUSHED
WELL PAST THE AREA AND THE EASTERLY FLOW SHOULD PROHIBIT ANY SHOWER
DEVELOPMENT THIS AFTERNOON. THE ONE FLY IN THE OINTMENT...THE FIRST
FEW VISIBLE SATELLITE IMAGES WERE SHOWING SOME CLOUDINESS OVER THE
COASTAL WATERS MOVING TOWARD THE MAINLAND AND MAY BE ABLE TO SQUEEZE
A SHOWER OR TWO OUT OF THE MARINE STRATOCU AS IT COMES ASHORE. WILL
WATCH RADAR LOOPS FOR A FEW MORE MINUTES BEFORE TACKLING ZONE UPDATE.

&&

.AVIATION...MVFR CONDITIONS OVER THE INTERIOR ROUTES/AERODROMES MID
AFTERNOON TO EARLY EVENING IN/NEAR ANY SHOWERS/STORMS THAT DEVELOP
AS A RESULT OF SEA BREEZE BOUNDARY INTERACTIONS.

&&

.MARINE...BUOYS RECORDING NORTHEAST WINDS 10 KNOTS OR LESS AND 2 TO
3 FOOT LONG PERIOD (SWELL) SEAS OUT TO BUOY 010. EXPECT SEA BREEZE
FORMATION TO BEND THE WINDS MORE TO THE EAST AND INCREASE THEM A
COUPLE OF KNOTS DURING THE AFTERNOON. SUBTLE CHANGES THAT SHOULD NOT
IMPACT THE OVERALL FORECAST.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WIMMER
Hazardous weather outlook, Sep 16, 3:13 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
413 AM EDT WED SEP 16 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
413 AM EDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SOME DRIER AIR ALOFT MOVING OVER THE REGION MAY ACT TO LIMIT STORM
COVERAGE AGAIN TODAY. EAST TO NORTHEAST WINDS WILL FOCUS STORMS
OVER THE INTERIOR THIS AFTERNOON WITH THE SEA BREEZE PUSHING WELL
INLAND. STORMS MAY PRODUCE DANGEROUS LIGHTNING AND GUSTY WINDS.
TAKE QUICK SHELTER INDOORS IF SKIES LOOK THREATENING IN YOUR AREA.

...RIP CURRENT IMPACT...
A LONG PERIOD SWELL OF AROUND 12 SECONDS WILL BRING A MODERATE RISK
OF RIP CURRENTS TO AREA BEACHES TODAY. CHECK WITH LOCAL BEACH PATROLS
FOR MORE INFORMATION...AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE EACH DAY
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
September 16, 10:15 AM EST
Where
Coastal Volusia County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

An elderly man visiting from Canada drowned after being caught in a rip current at Daytona Beach Shores.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Volusia County2009-09-1673MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205520.